Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


My brother has lymphoma; should he start HIV meds?
Jun 2, 2001

My brother has AIDS-related lymphoma in the liver and he is receiving CHOP chemotherapy at this time. He has just had his 7th treatment and will go for number 8. He is not on any HIV medication and this worries me so much since his CD4 count is <200 and his viral load is in the millions!! He is so very sick from the chemo that he is refusing his doctor's advise to start hiv medication because of all the horror stories of side effects. His tumor is shrinking some what but not what his oncologist had hoped for. If his Dr. decides to do radiation will the side effects be as bad as the chemotherapy. Signed concerned sister.

Response from Dr. Dezube

Dear Concerned Sister: It is vitally important that your brother start HIV medications. HIV medications are the best assurance that his tumor will go away and stay away. All the suffering from the chemotherapy would be for nought if his tumor were to come back because he wasn't on HIV meds. You can tell that I feel pretty strongly about this. Some regimens mix very well with chemotherapy. The regimen zerit/epivir/sustiva mixes well with chemotherapy. Other regimens are also okay, but he should avoid AZT which does NOT mix well with chemotherapy. Also some of the protease inhibitors can be problematic in patients receiving CHOP chemotherapy. I have many many patients who were on CHOP chemotherapy plus anti-HIV drugs and did quite well.

As for your second question about radiation therapy, side effects usually aren't too bad, but this depends upon exactly where the radiation is aimed at. I wish him luck. BD.


Previous
Scared; Guys in the waiting room have died!
Next
Is it leukemia or is it HIV??

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement